Anyone taking Erfa? (Or other NDT views might help)

I've just started taking Erfa on Saturday. Was taking 75mcg Levo up until Friday.

Got the Erfa from an Endo in London who I felt reasonably comfortable with.

Prescribed 30mg tablets which I believe are 1/2 grain, take 2 per day. Initially no indication of best time or how to take them. Other than saying take them for 6 weeks, then get a blood test done. So I googled around, looked at STTM etc.

Also the pharmacist at the clinic where I went had said if I had any questions to get in touch. So on Sunday evening I did send an email for him to look at Monday with a short list of questions. He replied later saying he'd discussed with the Prof and the Prof said he would reply himself. Haven't hear back yet, perhaps tomorrow.

Taken 1st tablet early morning, 2nd tablet around 2.30pm. Taken with a glass of water and ate food an hour later.

Saturday OK, Sunday OK, Monday OK. Had some mild palpitations, but I've been having these before on Levo more recently anyway.

This morning, had a very muzzy head when I woke up and out of curiosity took my BP which was quite high. Heart rate raised a bit (82) I am already taking Indapamide 2.5mg for my blood pressure as earlier in the year I was having high spikes.

Took BP 15 minutes later and still high. Decided that even not knowing whether its connected with the Erfa I would try halving the dose today until I hear back from the Prof. Managed to get through my working day and took other half of tablet at 3pm. Head still a bit muzzy.

Any thoughts very much appreciated.

I don't want to do the knee jerk thing of switching straight back to Levo but thats a little bit how I'm feeling this evening.

9 Replies

oldestnewest
  • If I were you I'd give it a reasonable trial. First levo will still be in your system and it will take about six weeks to diminish.

    You can usually switch straight over from levo to NDT i.e. if taking 100mcg of levo you take 1gr of NDT. So you are only taking 1 gr daily. After two weeks you will increase by 1/4 and so on until your symptoms are relieved.

    Your stomach should be empty when taking thyroid hormones and If you've eaten you must wait about 2.5 hours to 3 hours before taking thyroid hormones. The reason is that if hypo our digestion is slow and some of us also have low acid too. If we develop stomach problems GPs assume we have high acid and prescribe antacids, when in fact we need acid so some of us take a good Apple Cider Vinegar in water or juice or Betaine and Pepsin tablets, particularly if we've eaten protein.

    I've always taken whatever I've been taking, i.e. T4, T3/T4, NDT or T3 only once daily. It's much easier all round.

    web.archive.org/web/2010103...

  • Hi Shaws,

    Thanks for your reply. Its so nice to have this forum especially if you're feeling a bit anxious and I certainly did this morning. Work is rather busy at the moment and I knew I had to try and get there anyway.

    When I looked up the breakdown of levels for Erfa, I found 30mg tablet contains (approx I assume) 38mcg T4 and 4mcg of T3 so if I take two in a day, its roughly equivalent to 76mcg T4 and 8mcg T3. Not sure how that stacks up against the 75mcg Levo? Could the total 1 grain be rather high. Earlier in the year I tried to raise Levo to 100mcg but couldn't tolerate it. Hence I wanted to try something else.

    Georgina

  • I'm so sorry you are getting a high bp on erfa and not feeling great!

    Sometimes it takes a little time for our body to get used to the t3. You switched from levo only right? I remember when I started I felt a little odd the first few days, a little heart racy, headachy but generally better. I hope many be some symptoms are a little better?

    Out of curiosity what was your original bp? My bp did raise by around 15 bpm but I was about 50 to start with so now I'm just "normal". I think as part of "the body working better thing" bp and body temp does go up a bit usually...

  • Hi Vix

    Many thanks for your reply.

    I'm trying not to blame the Erfa for the BP increase. Its so easy to assume whatever you're experiencing is down to new medication.

    Prior to taking BP medication around beginning of the year, I was getting occasional high spikes like 160 / 100. Can't remember what made me check it (felt ill with headache I think and don't usually get headaches) so eventually saw GP. He said monitor a bit more, then we'll decide. Still some spikes, so he put me on Amlodipine. I took it for around 8 weeks I think but it gave me swollen ankles (talking tree trunk like!) and I don't think it did much for my BP really. So he switched me onto Indapamide 2.5mg and been on that for about 4 or 5 months I think. No particular side effects and I did monitor early morning BP and after work for a while. Was getting some days 120 / 82 type of readings.

    This morning 151 / 99 pulse 82 and the second one 15 minutes later was fractionally higher.

    I haven't taken BP since I got home as I feel if its on the high side, I will get rather anxious as I did this morning.

    I did expect that the T3 element of the Erfa would have some effect, but didn't know quite what that might be.

    Should I go back to the full dose of 2 x 30mg tablets tomorrow do you think or maybe stick at the half dose I took today?

  • Why not drop a 1/4? Doesn't seem much but can make all the difference. Personally I could only tolerate increasing in 1/4 grain doses x

  • Also have you had cortisol levels checked? That can effect your ability to increase to an effective dose.

  • Hi NatChap, thanks for your reply. I haven't had cortisol checked for some time. I saw a different private doctor last year around September time and he did blood test and asked me to do thyroid urine test and also saliva cortisol test. At that time (I'd have to check the results again) but I think it showed low cortisol on 2 of the readings. But thats nearly a year ago now. I did have a private Blue Horizon test for thyroid and vits and mins about 2 months ago and they're OK..

  • Personally I would keep to 2x 1/2 grain a day until the endo message you back? I'm sure he will get back to you within the next couple of days and in the meantime it'll give you time to get used to the t3 effect. Either it will go away on its own or the endo will have suggestions for you going forward.

    And you're so right in saying trying not to blame the new meds. I think it might be your body getting used to the t3- since it is the one which acts on our cells -> energy and our body simply needs a tiny while to get used to it. T3 might only last a few hours in the blood stream but it lasts for longer in the cells so effectively it's been building up in the last 3 days. Hopefully if you stick with it for a little while, your body will get used to it and settle down.

    Finally, as Natchap suggests, you could go down to 1 pill AM then only 1/2 pill PM? Or have 3 doses. I probably have mentioned that my body prefers 3 doses but I only have time for 2 (I bully it into 2 essentially). Every time I increased I have to add it as an extra dose rather than doing it first and last thing in the morning, so may be 1 pill am, 1/2 mid afternoon and 1/2 evening?

    And I'm really sorry, I misread bp as pulse rather than pressure! Silly me!!!!

  • Following on from my post above. I've had a slightly better day today. Yesterday I did split one 30mg Erfa and took it early morning and mid afternoon. I did wake up at 5am with a bit of a headache, used a cold flannel on my forehead, felt a bit anxious, but I have a small supply of 2mg Diazepam which I have occasionally for tension and anxiety, so I took one and managed to dose off for while.

    When I eventually woke up, decided to check BP and it was a lot lower than yesterday and in the range where I usually am. So I felt a bit happier.

    Discussed with my husband which way to carry on and decided to stick with taking half the prescribed dose until I hear back from the Professor. (Not heard yet) Didn't have so much in the way of palpitations today, though come home from work with a 'muzzy' head. But that may be perhaps I haven't drunk enough fluids today.

    The only thing I wonder is that taking a total of 30mg of Erfa in a day is the equivalent of considerably less than the 75mcg Levo I was taking. But perhaps after a few more days, I could increase it a bit.

    Thanks for the comments above

You may also like...